Hail, Garfield
- When
- May 3, 1:40 PM MST
- Where
- Garfield County, 11 mi SW of Sand Spgs
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 46.988, -107.645
A strong cold front crossed the area and produced severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong cold front crossed the area and produced severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 3, 1:19 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 219 PM MDT THU MAY 3 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... BUSY DAY ALREADY SHAPING UP AS NEGATIVELY TILTED UPPER TROUGH GETS READY TO SWING ACROSS THE REGION. CURRENT SATELLITE PRODUCTS REVEAL A SUBTLE IMPULSE ACROSS OUR WESTERN ZONES RESPONSIBLE FOR DRIVING A BROKEN LINE OF THUNDERSTORMS ACROSS MAINLY PHILLIPS COUNTY. AT THE SURFACE...MAIN SURFACE LOW CIRCULATION HAS LIFTED NORTHWEST INTO SASKATCHEWAN WITH A TRAILING FRONTAL BOUNDARY ARCING FROM WHITEWATER SOUTH TO GLASGOW AND JUST EAST OF JORDAN. BEST MOISTURE POOLING AND CONVERGENCE HAS BEEN OCCURRING NEAR JORDAN AND POINTS SOUTH ALONG A FRONTAL BULGE WITH TCU ALREADY NOTED AND CBS ALREADY IN MUSSELSHELL COUNTY. KEPT HIGH POPS GOING FOR LATER THIS AFTERNOON INTO THE EVENING AS CORE OF JET MAX DRAWS CLOSER AND FEEL POTENTIAL FOR SOME HAIL IS STILL VALID GIVEN WBZ HEIGHTS AROUND 10K FEET. RECENT SEVERE CELL IN YELLOWSTONE COUNTY ALREADY PRODUCED 1.25 INCH HAIL. RELATIVELY HIGH DEWPOINTS HAVE YIELDED PWATS AOA 1 INCH AND WITH STORM MOTIONS RUNNING ROUGHLY PARALLEL TO THE SURFACE BOUNDARY WENT AHEAD AND INTRODUCED HEAVY RAIN WORDING THROUGH TONIGHT. FRONTAL BOUNDARY FORECAST TO PUSH THROUGH THE REMAINDER OF THE CWA OVERNIGHT INTO EARLY FRIDAY WITH GUSTY WINDS IMMEDIATELY BEHIND IT. EXPECT ANY SEVERE STORMS TO TAPER OFF OVERNIGHT AS LOW LEVEL INSTABILITY WANES. LAKE WIND ADVISORY LOOKS GOOD UNTIL EARLY MORNING AS GRADIENT SLOWLY SLACKENS BEHIND THE FRONT. KEPT SOME SCATTERED SHOWERS INTACT ON FRIDAY MAINLY ALONG AND NORTH OF THE MISSOURI RIVER AS VORT MAX ROTATES THROUGH. DRY SLOT EVOLUTION SHOULD SLOWLY BEGIN ERODING CEILINGS ACROSS THE SOUTH THROUGHOUT THE DAY BEFORE NEXT UPPER LOW BEGINS APPROACHING FROM THE SOUTH. STILL UNCERTAINTY IN THIS NEXT SYSTEM/S TRACK...SO KEPT LOW POPS ACROSS THE SOUTH FOR NOW. MCZ .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... SATURDAY NIGHT INTO THURSDAY. A PASSING MID LEVEL CIRCULATION IS EXPECTED TO BRING STRATIFORM PRECIPITATION TO EAST CENTRAL MONTANA SATURDAY NIGHT INTO EARLY SUNDAY. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL SYSTEM...JUST DIFFERING SLIGHTLY ON PLACEMENT. CONFIDENCE WAS HIGH ENOUGH TO TREND UP CHANCES FOR PRECIPITATION DURING THIS TIME. SUNDAY AFTERNOON INTO TUESDAY HIGH PRESSURE WILL BUILD IN...MAKING FOR DECREASING CHANCES FOR PRECIPITATION AND WARMING TEMPERATURES. TUESDAY NIGHT INTO THURSDAY THE UPPER LEVEL FLOW WILL GO MORE SOUTHWESTERLY...A GOOD PATTERN FOR THUNDERSTORM DEVELOPMENT OVER EASTERN MONTANA. GILCHRIST && .AVIATION... WIDESPREAD STRONG THUNDERSTORMS WILL MAKE FOR LESS THEN IDEAL FLYING WEATHER INTO TONIGHT. IN ADDITION TO STRONG WINDS...SMALL AND LARGE HAIL...LIGHTNING...AND HEAVY RAINS CAN BE EXPECTED WITH THUNDERSTORMS. GUSTY SOUTH WINDS OF 30KTS WILL BECOME WESTERLY FROM WEST TO EAST THIS AFTERNOON INTO EVENING AS A SURFACE COLD FRONT PUSHES THROUGH. CONDITIONS WILL IMPROVE EARLY FRIDAY MORNING AS THE UPPER LEVEL TROUGH RESPONSIBLE ROTATES OUT OF EASTERN MONTANA. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 1 AM MDT FRIDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 844 AM MDT THU MAY 3 2007 MTZ016-018>021-024>027-059>062-041445- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT- PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 844 AM MDT THU MAY 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST MONTANA TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. THE MAIN TYPE OF SEVERE WEATHER EXPECTED WILL BE LARGE HAIL. HEAVY RAINFALL COULD ALSO OCCUR WITH SOME OF THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT ANY SIGNIFICANT WEATHER TODAY AND TONIGHT UTILIZING THE PHONE NUMBER PROVIDED TO THEM. MTZ017-022-023-041445- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 844 AM MDT THU MAY 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 1 AM FRIDAY. STRONG SOUTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED TO SWITCH TO THE SOUTHWEST AT 15 TO 30 MPH THIS AFTERNOON. THERE IS ALSO A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST MONTANA TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. THE MAIN TYPE OF SEVERE WEATHER EXPECTED WILL BE LARGE HAIL. HEAVY RAINFALL COULD ALSO OCCUR WITH SOME OF THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT ANY SIGNIFICANT WEATHER TODAY AND TONIGHT UTILIZING THE PHONE NUMBER PROVIDED TO THEM.
The Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
11 hail, 5 thunderstorm wind. Local standard time, as filed.
The hail covered the ground in drifts. There was damage to roofs, siding and skylights.
A semi-truck was nearly blown off the highway and was rocking back and forth.
One inch hail covered the ground. The hail was accompanied by wind gusts of up to 45 mph. The combination of the hail and wind caused damage to vinyl siding and windows on a house. |
This report was taken from the Jordan ASOS.
Hail drifted between 6 to 8 inches deep.
Windows were knocked out at the Hell Creek Marina.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19359, 19358, 19357, 19367, 19360, 19361, 19362, 19363, 19364, 19365, 19366, 19400, 19368, 19369, 34322, 19370.